Denver's women-only program for mental health, trauma and substance use.Call Admissions 833.754.0554
Call 833.754.0554Verify Insurance

What are Rivotril overdose symptoms?

A possible overdose needs immediate action, not certainty or shame.

If this is close to what you’ve been living with, start with one conversation. You don’t have to be in crisis, and you don’t have to know what to call it. That’s our job.

Created by Tim Francis, SUD and Mental Health Content Specialist

Updated

Call 911 now if someone has collapsed, had a seizure, cannot breathe normally or cannot be awakened.

Two upholstered chairs and a bookshelf in a Women’s Recovery office

Original article

What are Rivotril overdose symptoms centers on urgent warning signs: collapse, seizure, trouble breathing or inability to awaken. Do not wait for certainty. Call 911 for a suspected overdose, then use information about Rivotril side effects and changes in Rivotril use after the emergency is addressed.

Rivotril,a brand name for clonazepam,is a medication usually prescribed to treat anxiety disorders, insomnia, and seizures. However, like with most prescription pills, people may develop a chemical dependency or misuse it, resulting in a Rivotril overdose. Thus, recognizing Rivotril overdose symptoms can help save a life. If you or a loved one is struggling with prescription medication addiction, contact Women’s Recovery for specialized women’s Rivotril addiction treatment.

Rivotril is among the most commonly prescribed medications in the United States, with over 14 million prescriptions. While it might help manage specific mental health symptoms, long-term use isn’t recommended and can lead to a Rivotril overdose. To know more about Rivotril overdose signs and our personalized addiction treatment services for women, call us at 833.754.0554 or check out our guide to Rivotril abuse and addiction.

Dark sofa and coffee table in a furnished room

This topic

Rivotril is a benzodiazepine that primarily acts as a tranquilizer. It relieves anxiety and promotes calm and sleepiness in the individual. The drug works by increasing the production of gamma-aminobutyric acid (GABA), thereby decreasing the chances of seizures and panic attacks. However, Rivotril is primarily intended for short-term use, as it carries the risk of tolerance, dependency, and addiction.

If the body develops a tolerance to Rivotril, it requires more and more of the substance to continue normal functioning. If suddenly stopped, Rivotril can result in painful withdrawal symptoms, prompting the person to get access to the drug somehow. People may sometimes abuse the drug by consuming it recreationally to experience euphoria.
Thus, it is essential to watch out for Rivotril overdose signs. While Rivotril is a common medication, an overdose of it is sometimes not easy to spot. For example, Ritalin overdose signs are clear because taking too many stimulants can cause extreme agitation, diarrhea, rapid breathing, restlessness, and vomiting. In comparison, the common Rivotril overdose symptoms include the following:

Dark sofa with patterned pillows and a glass table
  • Mental confusion
  • Extreme drowsiness
  • Dizziness or lightheadedness
  • Respiratory depression
  • Diminished reflexes
  • Impaired coordination
  • Slowed or stopped breathing
  • Low blood pressure
  • Coma

Moreover, if a person consumes Rivotril with alcohol or other drugs, the side effects are more severe, and the chances of a fatal Rivotril overdose are higher.

What to Do in Case of a Rivotril Overdose

If someone you know is displaying Rivotril overdose signs, call 911 and get medical help right away. While you are waiting for medical help to arrive, you can do the following:

  • Check the person’s pulse and ensure that they are breathing.
  • If required, perform cardiopulmonary resuscitation (CPR).
  • If the person is still conscious, help them relax and remain calm.
  • If they are unconscious, put them in a comfortable position; keep checking that they’re still breathing.
  • Place the person in the recovery position until medical personnel arrives.
  • En route to the hospital, medical personnel may also give activated charcoal to the person to absorb some of the Rivotril.
  • The doctors at the hospital may administer flumazenil to block or reverse the adverse effects of Rivotril.

A Rivotril overdose can sometimes be fatal, so you or medical personnel must immediately take the affected person to the nearest hospital.

Plum armchairs beside a window table

Find Rivotril Addiction Treatment in Colorado at Women’s Recovery

At Women’s Recovery, we are committed to helping women overcome their addictions and live fulfilling empowered lives. We understand women face unique challenges in addiction recovery, so we tailor our programs and services to accommodate their needs and lived experiences.

Along with trauma-informed treatment, we also offer supportive housing services and a variety of evidence-based and holistic therapies. Our expert and empathetic staff works closely with each client to find practical solutions to their issues, helping them take actionable steps to improve their lives. Enrolling in our outpatient programs will get you back on your feet in no time. Hope and healing are always available at Women’s Recovery, no matter how severe the condition. Contact Women’s Recovery today at 833.754.0554 and begin your healing journey.

Common questions

Explore articles on mental health and substance use and substance use care that sees the whole woman for related guidance. Call admissions when you want to discuss your own situation.

Call Admissions
01 Should I wait to see whether someone wakes up?

No. If someone may have overdosed and cannot be awakened, call 911 immediately. Trouble breathing, collapse or seizure also requires emergency help. Waiting for the person to “sleep it off” can delay lifesaving assessment when clonazepam or another central nervous system depressant is involved.

02 Can clonazepam and opioid medicines be especially dangerous together?

Yes. Combining benzodiazepines with certain opioid pain or cough medicines can cause extreme sleepiness, respiratory depression, coma or death. If someone has difficult or slowed breathing, is unresponsive or cannot be awakened, call 911 rather than trying to identify the exact interaction yourself.

03 Can Poison Control help with a suspected overdose?

Poison Control can provide overdose guidance at 1-800-222-1222. However, call 911 immediately if the person has collapsed, had a seizure, has trouble breathing or cannot be awakened. Emergency signs should not be routed through a slower process or observed at home.

04 Does an overdose mean someone has an addiction?

An overdose does not, by itself, establish addiction. It may involve an interaction, a medication error, dependence or compulsive use, among other possibilities. After emergency care, a compassionate assessment can clarify the pattern and identify suitable support without reducing the woman to one event.

05 Where does a suspected clonazepam overdose need to be treated?

A suspected clonazepam overdose belongs with 911 and emergency medical professionals. After immediate safety is addressed, call 833.754.0554 for a voluntary conversation about ongoing recovery support.

Evidence behind this page

Supporting health information

Read how we select health information sources and apply the Women’s Recovery editorial policy. These references provide general education and context; they do not establish an individual diagnosis, service, or treatment recommendation.

If you can't believe that yet, borrow my hope. Just long enough to find your own.

Women’s Recovery graduate

Start with one conversation. Tell us what you're carrying. We'll walk you through the next step and verify your benefits.